Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2020, 2:03 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2020, 2:03 PM CDT (19:03 UTC)
- Expired
- Jun 21, 2020, 3:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Gove County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:03 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 21, 2:03 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Goodland KS 103 PM MDT Sun Jun 21 2020 .SHORT TERM...(Through Tonight) Issued at 1245 AM MDT Sun Jun 21 2020 As of 12:00 pm MDT, updrafts have begun to develop along the dryline in Wallace/Logan counties. Thus far, updrafts have remained relatively disorganized, however, as updrafts unzip further east along the dryline -- in an increasingly unstable airmass (mlcape 3500-4500 J/kg), damaging winds and large hail will become increasingly likely. Expect activity to propagate ESE- SE toward Garden City/Dodge City/Hays by 00Z. .LONG TERM...(Monday through Sunday) Issued at 102 PM MDT Sun Jun 21 2020 Daily chances for showers and storms are possible through the weekend. An upper trough will be over the High Plains and Central High Plains Monday morning with northwest flow aloft over the Tri- State area. An upper ridge will be situated over the Western CONUS. Showers and thunderstorms will be possible Monday and Tuesday as embedded shortwave troughs move through the northwest flow into the region. Temperatures will range from the low to mid-80s for highs both days. Lows will be primarily in the 50s. A lee trough is expected to develop on Wednesday with trough axis to the west of the Kansas-Colorado border. The ridge will begin to flatten as it moves to the east, resulting in flow becoming zonal Thursday night. Showers and thunderstorms will be possible in the afternoon and evening hours. Temperatures will begin a gradual warming trend Wednesday afternoon, returning to the upper 80s to low 90s. Another upper trough will move across the Western U.S. Thursday evening into Friday. Flow will become southwest aloft over the Tri- State area. Showers and thunderstorms will be possible Thursday and Friday. The weekend is expected to remain dry for now with highs in the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1145 AM MDT Sun Jun 21 2020 VFR conditions are anticipated to prevail through the TAF period. Although an isolated thunderstorm cannot be ruled out this afternoon -- activity is anticipated to remain south and east of the GLD/MCK terminals. NW winds will increase to 15-25 knots late this afternoon, veering to the N and decreasing to 10-15 knots AOA sunset this evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...AW AVIATION...VINCENT
Hazardous weather outlook, Jun 21, 10:02 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Goodland KS 902 AM MDT Sun Jun 21 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221515- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 902 AM MDT Sun Jun 21 2020 /1002 AM CDT Sun Jun 21 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms capable of producing golf ball to baseball size hail and wind gusts up to 75 mph are possible this afternoon, mainly east of Highway 83 between 1-6 pm MDT. Storms will develop along or near a line from Tribune-Colby-McCook by 1-2 pm MDT, quickly evolving into a squall line that progresses east southeast into central Kansas (east of Highway 283) by 4 to 6 PM MDT. Additionally, near critical fire weather conditions are anticipated in Eastern Colorado this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Scattered thunderstorms are expected Monday and Tuesday across the area. However, the risk for severe storms will be low. .SPOTTER INFORMATION STATEMENT... Spotters and storm chasers are encouraged to report severe weather (hail of any size, wind damage, measured wind gusts above 55 mph, etc.) to the National Weather Service in Goodland via Twitter and Facebook @NWSGoodland or via telephone by calling 1-800-272-7811. Vincent
In the hours before
Special weather statement, Jun 21, 1:22 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
122 PM CDT Sun Jun 21 2020
KSZ028-211900-
Logan KS-
122 PM CDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 200 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Russell Springs, or 24 miles northwest of Scott State
Lake, moving southeast at 5 mph.
Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Russell Springs.
LAT...LON 3890 10141 3904 10126 3891 10082 3870 10082
3870 10119
TIME...MOT...LOC 1821Z 304DEG 5KT 3893 10125
VincentSpecial weather statement, Jun 21, 1:59 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Goodland KS 159 PM CDT Sun Jun 21 2020 KSZ014-015-029-211945- Gove KS-Sheridan KS-Thomas KS- 159 PM CDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS... SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE COUNTIES UNTIL 245 PM CDT... At 159 PM CDT, Doppler radar was tracking a strong thunderstorm over Grinnell, moving east at 10 mph. Penny size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Grainfield, Grinnell, Park and Angelus. This includes Interstate 70 in Kansas between mile markers 78 and 100. LAT...LON 3902 10079 3923 10079 3929 10037 3897 10035 TIME...MOT...LOC 1859Z 269DEG 9KT 3912 10066 Vincent
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 55 min |
| Jun 20, 7:26 PM CDT | Special Weather Statement | GLD | Graham | 19 min |
| Jun 20, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 11 min |
| Jun 20, 7:51 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 24 min |
| Jun 20, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 66 min |
| Jun 21, 1:22 PM CDT | Special Weather Statement | GLD | Logan | 38 min |
| Jun 21, 1:37 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 68 min |
| Jun 21, 1:59 PM CDT | Special Weather Statement | GLD | Gove | 46 min |
| Jun 21, 2:25 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 65 min |
| Jun 21, 2:41 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan, Thomas | 3 hr |
| Jun 21, 2:51 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 54 min |
| Jun 21, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 77 min |
| Jun 21, 3:33 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 57 min |
| Jun 21, 4:03 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.